NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 16, 3:28 AM CST, 6 hours 14 minutes earlier.
Area forecast discussion, May 16, 3:28 AM CST, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
428 AM CDT Sun May 16 2021
.DISCUSSION...
Showers and even some lightning strikes are springing up around
Matagorda Bay very early this morning as we begin a transition to
a rainy period ahead this week. Confidence is still pretty high in
seeing an environment conducive to continued shower and
thunderstorm chances for the entire week, with most of the
specific details to be determined by subtle disturbances crossing
the region.
The main exception to this will be centered around Wednesday, as
a closed upper low to our west finally makes its way across the
region. This will be supportive of a heavier and more widespread
swath of rain. This is perhaps the most likely window for any
flooding issues - flash or river - to crop up, but with a juicy,
unstable atmosphere in place, we'll have to take each day with an
eye for at least localized heavy rain.
.SHORT TERM [Through Monday Night]...
The forecasted multi-day wet weather pattern across SE Texas will
finally arrive today as an environmental setup favorable for higher
rain chances evolves. To begin, an upper level short wave
propagating eastward is progged to move overhead today. Southerly
flow transporting warm moist air from the Gulf will rise PWATs to
near 2.0 inches starting along the western counties early this
morning, spreading east over most of the CWA by mid morning.
Forecast soundings still show a pocket of drier air along the 850-
700MB levels along with some residual capping, though weak, early
this morning. However, this residual cap erodes rather quickly this
morning and SB/MU CAPE values rise to around 1500-2000 J/kg. The
airmass also saturates past the 500MB level and maintains this
saturated moisture profile through the evening. All of this is
sufficient to support the development of shower and thunderstorms
today over SE Texas. Moreover, given the amount of moisture
available well into the 500 MB level, locally heavy rainfall falling
over the same spots for long periods of time could lead to minor
flooding issues today. SE Texas is under a Marginal Risk for most of
the CWA today with a Slight Risk for the coastal locations. SPC has
also the majority of SE Texas under a Marginal Risk for Severe
Thunderstorms today.
In general, look for showers and thunderstorms to begin mainly along
the western portions in the morning, gradually shifting east into
the central portions late morning/early afternoon and finally
reaching the eastern portions later in the afternoon and evening
(following the moisture trend). Interestingly enough, stronger storms
are favorable over Central Texas today. HiRes models bring these
storms (possible MCS) in a slightly weaker state into our NW
counties this afternoon and makes its way east into the NE counties
through the evening. We will have to see how these storms initiate
and whether or not they will hold up by the time they reach SE Texas
to know the associated hazards. But...we can at least expect some
heavy rain, lightning and gusty winds out of it.
Activity will ebb a bit during the night hours as the shortwave
moves east of SE Texas. However, another stormy day is expected
Monday as another short wave moving east northeast along the base of
an upper level low located over the Four Corners, interacts with our
slightly more unstable air mass.
High temperatures will generally be in the low to mid 80s today and
in the mid 80s Monday. Some areas affected by showers and
thunderstorms may have brief moments of cooler temperatures,
however. Lows will continue on the rise, ranging in the upper 60s
to low 70s tonight and in the low to mid 70s Monday night.
.LONG TERM [Tuesday Through Sunday]...
Tuesday morning. 500 millibars. Our "friend", the closed upper
low, will be slowly making its way east, and will have almost
arrived at the OK/TX Panhandles Tuesday morning. This is probably
a little too far off to really strongly influence our direct area,
and the main action is more likely to be to the northwest over
North Texas. But...we just need to be patient for our turn. For
Tuesday, we'll see an environment with strong consensus for
precipitable water in the ballpark of 1.75 inches, with deep
onshore flow that tends to enhance lift from daytime heating as
less dense, humid Gulf continues to stream into the area. Long
story short, expect showers and storms, but probably more of an
amped-up version of our typical daily wet season pattern.
It's a little tricky to tell how Tuesday night into Wednesday
will evolve this far out - all the deterministic global runs try
to have fun with mesoscale wackiness. And while I don't deny that
the globals are advancing to the point that they can TRY to do
these things, and they're something interesting to look at and
consider...I'm not at all surprised that they all look pretty
much nothing like each other at 66 hours, as each gets its own
special flavor of wackiness. So...let's look at the environment.
Precipitable water shows a strong consensus for 1.75 inches at a
minimum, and more likely up closer to 2 inches. The NAEFs ensemble
is showing both the inflow low level jet and precipitable water
near 90th percentile values...so while not necessarily extreme,
both look pretty juiced up.
Similarly, the Euro ensemble shows an Extreme Forecast Index over
Southeast Texas of 0.7 to 0.9 with a shift of tails around 1.
Both of these indicate that, at least relative to the Euro's model
climate, the Euro ensemble is indicating QPF that is anomalous to
its own predictions, and could suggest the potential for
unusually heavy rain.
Finally, the NBM continues to show signals for some decent rain in
our area for Wednesday. One inch exceedance probabilities show
this to be a likely outcome for much of Southeast Texas, and a
signal at the six inch exceedance threshold is now up to 5
percent. As I discussed the other day, a one-in-twenty shot is
not terribly large on an absolute scale. But 5 percent is five
times larger than the 1 percent probability I was discussing on
that day, which is already considerably larger than your typical
day, which is functionally zero.
So, I may not be guaranteeing you that we'll see places get six
inches of rain on Wednesday, but I am definitely saying it is
considerably more probable than usual. And would I be surprised to
see someone rack up some big totals on Wednesday? Absolutely not
one bit. Taking a look from another angle, the 90th percentile 6
hour QPF exceeds 1 inch for at least a portion of our CWA every
time step from Tuesday evening until Thursday afternoon. Most of
that period is in a globals-only timeframe, where I'm mostly
looking at QPF to highlight impact areas rather than specific
totals. And for a 24 hour total, Wednesday's 90th percentile
paints a 4-5 inch bullseye west/southwest of the Houston metro.
Hopefully this has all convinced you that it's looking more likely
that some folks, somewhere between Tuesday night and Thursday
morning, is likely to get a lot of rain. My main hope is that this
rain mainly falls over the dwindling area in the most recent
drought monitor's "abnormally dry" area and at a rate that will
not cause problems. Indeed, the Euro Ensemble and NBM currently
kind of suggest just such a thing. That would be nice. But...it
would be prudent to continue to monitor forecasts for the latest
info this week.
And of course, it's not over after this. Even though the main
upper low gets drawn up into the northern stream and well away
from us, some remnant vorticity is a common feature in the model
guidance for the rest of the week. Indeed, there are even some
indications that we get a very weak cutoff upper low over South
Texas just to make sure rain chances drag into the end of the
week. Eventually, a building eastern US ridge will build in and
turn the tap off...but I don't have a six hour PoP block without
something mentionable (slight chance or higher) until a week from
now, next Sunday.
&&
.AVIATION [09Z TAF Update]...
Mostly VFR conditions expected today. S winds at 10-15 KTS with
higher gusts expected at times. A stormy weather pattern will begin
today as a weak shortwave moves overhead and could bring a few
rounds of SHRA/TSRA over SE Texas today. Expect heavy rainfall,
gusty VRB winds, lightning and possible minor turbulence with these
storms. Cigs/Vis could also be reduced to MVFR-IFR. Activity will
lessen during the next hours but conditions could still be favorable
for some isolated activity to occur. Another stormy day expected
Monday with the passing of another shortwave.
&&
.MARINE...
Cautions will remain across the Gulf waters today along with a High
Risk of Rip Currents for the Gulf facing beaches. Exercise caution
if heading to the coast this weekend and remember to only enter the
water near a trained lifeguard. Additionally, with a prolonged
period of onshore winds, tidal levels that are already drifting
above typical astronomical tides are expected to continue growing
in distance from those predicted levels. Though not currently at
levels high enough to cause concern, this could become as issue
later in the week.
With surface pressures deepening to our west, the resultant
tightening of the gradient over SE TX will result in a further
increase in both winds and seas through the remainder of the weekend
and into next week. This may require the issuance of Advisories
early next week. Stormy weather will arrive today and is expected
persist well into the end of the work week.
&&
.HYDROLOGY...
The Trinity at Riverside has slipped beneath flood stage and the
flood warning has been canceled, leaving only Moss Bluff as the
only warning currently in effect. This may be only a brief respite
given the rainy pattern expected, but every little extra fall
below flood stage helps get us prepared for the next round.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 79 70 86 72 85 / 70 40 60 20 80
Houston (IAH) 81 71 84 74 85 / 70 60 70 20 60
Galveston (GLS) 82 74 83 76 85 / 60 60 50 20 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Tuesday evening for the following
zones: Bolivar Peninsula...Brazoria Islands...Galveston
Island...Matagorda Islands.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Tuesday evening for
the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Galveston
Bay...Matagorda Bay...Waters from Freeport to Matagorda
Ship Channel TX from 20 to 60 NM...Waters from High Island
to Freeport TX from 20 to 60 NM.
&&
DISCUSSION...Luchs
SHORT TERM...24
LONG TERM...Luchs
AVIATION...24
MARINE...24
HYDROLOGY...LuchsSpecial weather statement, May 16, 8:14 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
914 AM CDT Sun May 16 2021
TXZ213-161500-
Inland Harris TX-
914 AM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARRIS COUNTY UNTIL 1000
AM CDT...
At 913 AM CDT, Doppler radar was tracking a strong thunderstorm over
Spring Branch Central, or over Spring Branch North, moving northeast
at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Humble, Jersey Village, Hunters Creek Village, Bunker Hill Village,
Piney Point Village, Aldine, Northside / Northline, Spring Branch
North, Greater Greenspoint, Spring Branch West, Spring Valley,
eastern Addicks Park Ten, northwestern Greater Heights, northwestern
Memorial Park, Hedwig Village, Hilshire Village, Bush
Intercontinental Airport, Spring Branch East, Spring Branch Central
and Central Northwest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2974 9548 2980 9562 3005 9552 2995 9525
TIME...MOT...LOC 1413Z 209DEG 14KT 2982 9551
Cady